Texas, 2024

High Wind in Texas, January 10, 2024

January 10, 2024 · NWS MAF · 1 event in 1 county or zone

A broad trough was beginning to take shape across the Intermountain West. A very strong and active jet stream was positioned over much of the southern CONUS.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad trough was beginning to take shape across the Intermountain West. A very strong and active jet stream was positioned over much of the southern CONUS. This brought rounds of westerly high winds to the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 10, 2:09 PM CST, 56 minutes earlier.

Area forecast discussion, Jan 10, 2:09 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
209 PM CST Wed Jan 10 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 128 PM CST Wed Jan 10 2024

The short term is dominated by above normal temperatures and strong,
gusty winds both today and tomorrow. Zonal flow aloft holds as
numerous troughs sweep across the Rocky Mountains this week,
bringing strong downsloping westerly winds to West Texas and SE New
Mexico. Visible satellite this morning showed a decent mountain
wave signature, another indication of the expected gusty winds today
and tomorrow. The strong downsloping warm winds will push
temperatures to the 60s this afternoon, 5-10 degrees above normal
for mid January. Overnight, continuous gusts/mixing across the
higher terrain and surrounding Foothills/Plains will keep
temperatures fairly warm Thursday morning with lows not falling
below the 40s for these areas, but lows in the 30s nearly everywhere
else.

Regarding the winds, gusts are already beginning to develop across
the higher terrain in New Mexico and far West Texas. Wind gusts in
these areas may exceed 60 mph this afternoon, bringing possible
blowing dust to both Eddy and Culberson counties which may briefly
lower visibilities. A High Wind Warning is in effect beginning this
afternoon for the Guadalupe and Delaware Mountains, which will
continue through tonight and all the way until Friday morning.
Further south, 850mb winds indicate some stronger gusts down across
the Davis Mountains today, where a Wind Advisory is in effect until
Thursday morning. If you think today is windy, hold on to your hats
as a large upper level trough sweeps down into New Mexico and Texas
Thursday afternoon, bringing about another extremely windy day
similar to what we saw on Monday. Cooler air will also push down
with this trough, and high temperatures on Thursday will be a battle
between the colder air and the warming from the downsloping winds.
As such, highs look to be slightly cooler across the north while
further south, temperatures will reach the 60s and 70s. As
previously mentioned, the winds will be significantly stronger on
Thursday compared to Wednesday as this trough moves across, and a
High Wind Warning has been issued for all areas south of the Trans
Pecos, Eddy and Lea counties in New Mexico, and Loving, Ward, and
Winkler counties in Texas for Thursday into Friday morning. Every
other county (with the exception of Scurry and Mitchell) will be
under a Wind Advisory for the same time period. For those in the
Warning, wind gusts could reach as high as 75 mph, and up to 95 mph
possible in the Guadalupe/Delaware Mountains. With wind speeds this
high, trees/tree limbs may break and blowing dust will possibly
reduce visibility, causing hazardous travel. Take the time now to
bring in anything that could potentially blow away, and tie down all
loose items. These winds will be no joke!

Temperatures plummet Friday morning despite the ongoing strong
winds, with lows in the 20s north of I-20 and low 30s to the south.
Accounting for the wind, it'll feel much colder than it really is,
so make sure to bring a heavy coat with you as you head out the door
Friday morning. Regarding precipitation, moisture will be very
limited with this system, but areas across the far northern Permian
Basin, SE New Mexico, and the high terrain may see a flurry or two
early Friday morning, with no accumulation expected. Winds will
finally begin to die down late Friday morning as the trough moves up
and out of the area.

-Zuber

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 128 PM CST Wed Jan 10 2024

The forecast continues to indicate dry conditions throughout the
extended with a mix of sun and clouds for most days. That's the
good news...

By Friday afternoon, winds will remain out of the northwest but
with decreasing wind speeds and gusts. Temperatures will fall to
near average Friday, before westerly downsloping winds Saturday
briefly bring back above average temperatures. Winds shift to
south- southwesterly in advance of a cold front marking the
leading edge of Arctic Air. This airmass will be advected into the
area as a result of persistent northwesterly flow across the
CONUS, deepening low pressure over southeastern Canada, and
surface high pressure building from western Canada into the
northwestern CONUS and down into the front range of the Rockies
and High Plains.

There is still much uncertainty on timing of the backdoor cold
front, but as the front moves through, winds are expected to
become northeasterly and gusty across the area, especially in the
mountains. After the front moves through, temperatures will be 10
to 20 degrees below average Monday and Monday night into Tuesday
morning. Some locations across the northeastern Permian Basin and
Western Rolling Plains might be as much as 30 degrees below
average Monday, with highs only in the 20s in these regions and
mostly cloudy conditions. We have seen high and low temperatures
trending down in the past few days for Monday and Monday night and
will have to watch this trend as the cold air outbreak draws
closer. Northeasterly winds will lead to bitter cold wind chills
in the single digits below zero across much of the Permian Basin
Sunday into Monday. Temperatures are expected to warm up to near
average midweek as winds shift to a more southerly direction.

&&

.AVIATION...
(18Z TAFS)
Issued at 1109 AM CST Wed Jan 10 2024

Gusty west winds are beginning to develop, potentially reaching
30kts at the New Mexico TAF sites this afternoon, and up to 25kts
at the Texas TAF sites. VFR expected to prevail, but periods of
blowing dust possible this afternoon which may briefly lower
visibility. Winds should drop off just past sunset for all sites
except KCNM where winds will remain elevated overnight. Gusts
redevelop again Thursday afternoon, first at KCNM and KHOB around
15z, and eventually at the Texas TAF sites likely around 18z.
More widespread blowing dust and potentially <6SM VIS Thursday
afternoon.

&&

.FIRE WEATHER...
Issued at 335 AM CST Wed Jan 10 2024

Another large upper-trough brings strong winds across the area
Thursday. At the same time as this, relative humidities across
portions of the Trans Pecos and Big Bend plummet into the low
teens and single digits. This combination of factors should
result in RFTIs ranging from 5 to 7 across the aforementioned
areas, which may result in near critical to critical fire weather
conditions. TICC is also highlighting this same area for high to
very high Fire Danger during this time. A Fire Weather Watch
remains in effect for these areas for Thursday morning through
evening. ERC values near and below the 50th percentile should help
mitigate fire spread and intensity. Winds gradually weaken after
sunset across these areas and with the loss of daytime heating,
fire weather concerns lessen

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               37  67  29  52 /   0   0   0   0
Carlsbad                 36  61  27  53 /   0   0   0   0
Dryden                   36  76  37  61 /   0   0   0   0
Fort Stockton            41  73  33  57 /   0   0   0   0
Guadalupe Pass           36  53  24  45 /   0  10  10   0
Hobbs                    34  59  25  50 /   0   0   0   0
Marfa                    26  65  20  50 /   0   0  10   0
Midland Intl Airport     38  66  29  51 /   0   0   0   0
Odessa                   39  66  30  52 /   0   0   0   0
Wink                     35  68  28  55 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 8 AM CST /7 AM MST/ Friday for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

     High Wind Warning from 9 AM Thursday to 8 AM CST Friday for
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Loving-Lower Brewster County-Marfa Plateau-Pecos-
     Presidio Valley-Reeves County Plains-Terrell-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     Wind Advisory from 9 AM Thursday to 8 AM CST Friday for Andrews-
     Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-Martin-
     Midland-Reagan-Upton.

     Fire Weather Watch from Thursday morning through Thursday
     evening for Central Brewster County-Chinati Mountains-
     Chisos Basin-Davis Mountains-Davis Mountains Foothills-
     Lower Brewster County-Marfa Plateau-Pecos-Presidio Valley-
     Reeves County Plains-Terrell.

     Wind Advisory until 9 AM CST Thursday for Davis Mountains.

NM...High Wind Warning until 7 AM MST Friday for Guadalupe Mountains
     of Eddy County.

     High Wind Warning from 8 AM Thursday to 7 AM MST Friday for
     Central Lea County-Eddy County Plains-Northern Lea County-
     Southern Lea County.

&&

SHORT TERM...88
LONG TERM....94
AVIATION...88
Hazardous weather outlook, Jan 10, 1:21 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
121 PM CST Wed Jan 10 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
121 PM CST Wed Jan 10 2024 /1221 PM MST Wed Jan 10 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through tonight.

A Wind Advisory is in effect for the Davis Mountains through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A High Wind Warning continues across the Guadalupe and Delaware
Mountains through Friday morning. A High Wind Warning is also in
effect Thursday morning through Friday morning for the remainder of
the western higher terrain and adjacent plains. A Wind Advisory is in
effect Thursday and Thursday night for much of the rest of the area.

A Fire Weather Watch is in effect for the Big Bend and portions of
the Trans Pecos Thursday morning through Thursday evening for high
to very high fire danger.

Bitter cold temperatures and winds chills are expected early next
week. Now is the time to prepare.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
January 10, 3:05 PM CST to 3:06 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159149.